Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 9, 1997, 5:09 PM EDT for Brevard County, Florida. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 5:09 PM EDT (21:09 UTC)
- Expired
- Jul 9, 1997, 6:10 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:43 PM EDT | Hail 0.75 | Merritt Is, FL | |
| Jul 9, 6:08 PM EDT | Hail 1 | Melbourne, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 092110 RRA SVRMLB FLC009-FLZ501-092210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 509 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 610 PM EDT FOR THE FOLLOWING LOCATIONS... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE ATLANTIC AROUND... ...MOSQUITO LAGOON TO MELBOURNE BEACH AT 510 PM NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS DEVELOPING OVER MERRITT ISLAND EAST OF SHARPES. THROUGH 615 PM THESE STORMS WILL MOVE SOUTH ALONG MERRITT ISLAND AND ALSO AFFECT COCOA BEACH AND PATRICK AIR FORCE BASE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 9, 2:50 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 249 PM EDT WED JUL 9 1997 CURRENTLY...CONVECTION FIRING ALONG ECSB AND ALONG OUTFLOWS GENERATED BY EARLY WCSB CONVECTION. SHOULD GET INTERSTING THIS EVENING AS THE WCSB CONVECTION/ASSOCIATED OUTFLOWS WHICH ARE CURRENTLY MOVING EAST AT A PRETTY GOOD PACE INTERACT WITH THE ECSB. MODELS SHOWING GOOD CONTINUITY IN FORECASTING DEVELOPMENT OF MEAN LONGWAVE TROUGH ALONG THE EASTERN SEABOARD WITH A SURFACE FRONT OR TROUGH REACHING SOUTHERN GEORGIA THEN STALLING OUT AFTER H36. THIS SHOULD KEEP CWA UNDER WESTERLY LOW LEVEL FLOW. FWC IS FORECASTING AN ECSB ALL ALONG THE COAST EACH DAY...THUS POPS SHOULD BE HIGHEST ALONG THE EAST COAST. BLYR WINDS MAY BE A LITTLE WEAKER ON FIRDAY THAN TOMORROW...BUT THE CHANGE IS A SUBTLE ONE. THE OTHER FEATURE OF INTEREST IS THE TUTT LOW NORTH OF HISPANOLA NEAR 70W MOVING WNW ATTM. AVN MODEL MOVES THE VORT CENTER OF THIS FEATURE WWD FOR A DAY T6HEN APPEARS TO STALL/DEFORM IT AWAY AS NORTHWEST FLOW OVER WESTERN ATLANTIC STRENGTHENS UNDER INFLUENCE OF UPPER TROUGH. MY EXPERIENCE WITH THESE FEATURES IS LIMITED. WILL SEE HOW SUCCESSIVE MODEL RUNS HANDLE IT. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:55 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.